Hail, Custer
- When
- June 26, 1:10 PM MST
- Where
- Custer County, 32 mi ESE of Volborg
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.667, -105.067
9 hail, 5 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 26, 8:56 AM MST, 4 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
956 AM MDT SUN JUN 26 2005
.SHORT TERM...VALID FOR TDY AND MON...
UPDATE TO ZFP WITH NO UPDATE TO WRKAFP. SHORTWAVE PUSHING NORTH
THROUGH W WY PER WATER VAPOR IMAGERY WAS PUSHING AREA OF SHOWERS
AND THUNDERSTORMS INTO THE FORECAST AREA. MODELS WERE A BIT TOO
SLOW WITH MOVEMENT OF WAVE. SURFACE LOW SE OF AREA ALONG
STATIONARY FRONT ALSO HAD PRECIP ASSOCIATED WITH IT. PRECIP WAS
MOVING N INTO SE ZONES. ALZADA AND EKALAKA WERE BOTH REPORTING
PRECIP THIS MORNING. INCREASED POPS TO 100 PERCENT OVER SW HALF OF
AREA AHEAD OF SHORTWAVE THROUGH 18Z AND BUMPED POPS UP TO 50
PERCENT IN THE SE.
AS SHORTWAVE PUSHES NE THROUGH THE AREA THIS AFTERNOON...OTHER
SHORTWAVE ENERGY WILL MOVE IN FROM THE SW AHEAD OF UPPER TROUGH.
LIKELY POPS LOOKED FINE FOR THE AFTERNOON. SEVERE THREAT APPEARED
LIMITED AS WINDS ALOFT IN THE SE WILL BE UNIDIRECTIONAL BEHIND THE
SHORTWAVE. CAPES WERE AROUND 1500 J/KG AND FREEZING LEVELS WERE
SIMILAR TO WHAT THEY WERE YESTERDAY. PRECIP WATERS WILL BE AROUND
AN INCH EAST AND CENTRAL SO BELIEVE PRIMARY CONCERN WILL BE HEAVY
RAIN. HAVE ADJUSTED GRIDS TO REFLECT HEAVY RAIN IN THE EAST AND
DOWNPLAYED SEVERE WORDING TO REMOVE DAMAGING WINDS AND LARGE HAIL.
TEMPS WERE ON TRACK EXCEPT LOWERED BHK A FEW DEGREES WITH
ANTICIPATED CLOUDS/PRECIP. ARTHUR
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
...TUESDAY AND WEDNESDAY...
FAIRLY STRONG...COOL...TROUGH TO MOVE THROUGH REGION TUESDAY INTO
EARLY WEDNESDAY. PRETTY GOOD MODEL AGREEMENT AND CONSISTENCY ON
THE TROUGH. MAIN CHANGE WAS TO LOWER MAX TEMPS ESPECIALLY IN THE
EAST ON WEDNESDAY. EVEN THOUGH MAX TEMPS WERE LOWERED SEVERAL
DEGREES...WE ARE STILL ABOVE ENSEMBLE MEAN. REASON FOR LOWERING
TEMPS IS THAT BOTH GFS AND NAM PROG COLDEST AIRMASS TO ACTUALLY BE
OVER THE AREA 12Z WEDNESDAY WITH COLDER AIRMASS IN EAST WED THAN
TUES. BEEFED UP POPS A BIT TUESDAY INTO TUESDAY NIGHT JUST AHEAD
OF TROUGH AXIS.
SYSTEM SHOULD EXIT BY WEDNESDAY AFTERNOON...BUT STILL A CHANCE FOR
LINGERING SHOWERS OR STORMS WEDNESDAY.
...THURSDAY AND FRIDAY...
GOOD MODEL AGREEMENT ON FAIRLY DRY AND LIGHT ZONAL FLOW THURSDAY
AND FRIDAY. INTRODUCED SOME MOUNTAIN POPS THURSDAY AND FRIDAY
WHERE CLIMATOLOGY FAVORS AFTERNOON CONVECTION EVEN IN QUIET
WEATHER PATTERNS.
...SATURDAY AND SUNDAY...
ADDED SOME SLIGHT CHANCE POPS FOR SATURDAY AND SUNDAY...AS 0Z GFS
AND 18Z DGEX HAVE A TROUGH MOVING IN...BUT OTHER GFS RUNS AND
ECMWF DO NOT HAVE THIS FEATURE. GIVEN UNCERTAINTY AT THIS
POINT...FELT THAT SLIGHT CHANCE POPS WERE WARRANTED IN CASE THIS
TROUGH COMES TO FRUITION.
FOISY
&&
.AVIATION...
NORTHERN ROUTES IN THE GTF VICINITY WILL HAVE MVFR DUE TO LOWER
CEILINGS THROUGH ABOUT 17Z. OTHERWISE...WE EXPECT WIDESPREAD
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS DEVELOPING EARLIER
TODAY THAN THE PAST FEW. BRIEF MVFR MAY BE FOUND WITH THE STRONGER
STORMS THIS AFTERNOON. THE THREAT OF HAIL AND HIGH WINDS IS LOWER
THAN THE LAST FEW DAYS OVERALL...WITH THE EASTERN SECTIONS STULL
HAVING THE BEST POTENTIAL FOR SEVERE THUNDERSTORMS. TESAR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY MON TUE WED THU FRI SAT
-------------------------------------------------------
BIL 073 055/085 058/073 053/074 052/082 054/084 058/082
+/T 24/T 63/T 42/T 10/U 00/B 02/T
LVM 068 048/078 047/071 045/075 049/079 051/082 051/080
+/T 47/T 63/T 42/T 22/T 22/T 22/T
HDN 075 056/087 057/076 053/073 053/084 055/086 057/083
6/T 23/T 33/T 32/T 00/U 00/B 02/T
MLS 082 058/086 062/079 053/073 055/083 057/086 056/086
6/T 73/T 33/T 32/T 00/B 00/B 02/T
4BQ 085 056/088 060/077 052/073 053/083 055/085 057/085
6/T 33/T 33/T 32/T 20/B 00/B 02/T
BHK 079 057/086 059/075 052/071 055/078 057/080 054/080
6/T 72/T 33/T 32/T 20/B 00/B 02/T
SHR 077 052/085 052/076 050/073 049/079 052/083 054/082
6/T 23/T 23/T 32/T 00/B 00/B 02/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 411 AM MDT SUN JUN 26 2005 MTZ029>033-036-037-058-271015- MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER- CARTER-SOUTHERN ROSEBUD- 411 AM MDT SUN JUN 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT AN UNSTABLE AND MOIST ATMOSPHERE WILL BRING A CHANCE OF SEVERE THUNDERSTORMS TO THE AREA THIS AFTERNOON AND NIGHT. SOME OF THE THUNDERSTORMS MAY HAVE LARGE HAIL...DAMAGING WIND AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE WILL BE ANOTHER CHANCE OF SEVERE THUNDERSTORMS OVER THE AREA MONDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ028-034-035-038>042-056-057-063>068-WYZ098-099-271015- SOUTHERN WHEATLAND-NORTHERN STILLWATER-YELLOWSTONE- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA- BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS- NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 411 AM MDT SUN JUN 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL WYOMING...SOUTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS...SOME POSSIBLY WITH HEAVY RAIN...WILL MOVE ACROSS THE AREA TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS...SOME POSSIBLY SEVERE ARE POSSIBLE MONDAY. SOME THUNDERSTORMS MAY HAVE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Rapid City radar (KUDX), 246 km away, was scanning. The volume nearest the first event began at 20:08 UTC.
9 hail, 5 thunderstorm wind, 1 flash flood. Local standard time, as filed.
8 to 10 inch diameter tree limbs blown down
Several 40 foot tall mature trees uprooted
Highway 59 closed due to a creek flowing over the road. One vehicle washed off the roadway.
Winds gusting to 60 mph
Wind gusts to 60 mph
Some dime size hail
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452877, 5452873, 5452874, 5452875, 5452876, 5452878, 5452887, 5452879, 5452880, 5452881, 5452882, 5452883, 5452884, 5452885, 5452886.